Tennessee, 2004Flash Flooding in Tennessee, December 9, 2004
December 9, 2004 · NWS OHX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 9, 3:50 AM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Dec 9, 3:50 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE FLOOD WATCH INFORMATION
NATIONAL WEATHER SERVICE NASHVILLE TN
350 AM CST THU DEC 9 2004
..DISCUSSION...
POLAR JET HAS INCREASED OVER THE OHIO VALLEY THIS MORNING...WITH
STRONG AND DEEP LIFT OVERCOMING STABLE SURFACE CONDITIONS TO PRODUCE
SCATTERED THUNDERSTORMS IN SOUTHWEST MIDDLE TENNESSEE. RAINFALL
AMOUNTS UP TO AN INCH ASSOCIATED WITH STORMS THUSFAR. IR SATELLITE
SHOWS COLD TOPS TO -75 C IN CENTRAL MISSISSIPPI...IN VICINITY OF WARM
FRONT.
THIS WARM FRONT IS EXPECTED TO MOVE NORTH TODAY...AND BASED ON THE
LATEST MODELS...SHOULD GET INTO SOUTH MIDDLE TENNESSEE THIS
AFTERNOON. SO FLOOD WATCH LOOKS GOOD...AND CONSIDERING RECENT RAINS
AND FFG VALUES...WILL EXPAND WATCH NORTH AND EAST.
09/00Z ETA/NGM MODELS IMPLY THAT FLOOD THREAT COULD GO INTO THE
EVENING. GFS NOT SHOWING THIS...AND WITH UPPER WIND MAX/DEEP LIFT
SHIFTING EAST IN ALL THE MODELS...FFA RUNS UNTIL 4 PM CST TODAY.
TWO INCHES OF RAINFALL...WITH LOCALLY MORE SOUTH...APPEARS LIKELY
IN THE WATCH AREA WITH THIS SYSTEM.
MODELS SHOW APPROACH OF UPPER TROUGH AND COLD POOL ALOFT PRODUCING
DESTABILIZING IN THE MODELS TONIGHT. H5 FLOW REMAINS UNSTABLE WITH
RAIN CHANCE SCATTERED...WITH CHANCE OF THUNDERSTORMS. MOS GUIDANCE
TEMPERATURES LOOK TOO COOL.
COLD AIR WORKS TO THE SURFACE ON FRIDAY...AS A STRONG COLD FRONT
MOVES THROUGH. THERE REMAINS GOOD MOISTURE IN THE 1000/700-MB LAYER
FRIDAY NIGHT...AND MIDDLE TENNESSEE COULD SEE SOME LIGHT SNOW AFTER
MIDNIGHT (H8 TEMPERATURE GO SUB-FREEZING). WILL CONTINUE -RA/-SN
CHANCE INTO SATURDAY MORNING...WITH LOW-LAYER MOISTURE SLOW TO DEPART
AND GFS H8 TEMPS -6 TO -7 C. NO ACCUMS WITH SURFACE TEMPS ABOVE
FREEZING.
REINFORCING COLD AIR COMES IN SUNDAY NIGHT WITH ANOTHER FRONT...AND
WILL CONTINUE TREND WITH COLDER TEMPERATURES NEXT WEEK.
&&
.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FOR MIDDLE TENNESSEE UNTIL 4 PM CST EXCEPT FOR
EXTREME NORTHWEST MIDDLE TENNESSEE.
&&
04
Hazardous weather outlook, Dec 9, 5:35 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
535 AM CST THU DEC 9 2004
TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
535 AM CST THU DEC 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR ALL BUT THE NORTHWEST CORNER OF
MIDDLE TENNESSEE THROUGH LATE AFTERNOON. ADDITIONAL
RAINFALL...UP TO 2 INCHES...ON ALREADY SATURATED GROUND...WILL CAUSE
CREEKS AND STREAMS TO RISE QUICKLY IN THE WATCH AREA. SOME AREA
ROADWAYS MAY BECOME COVERED BY RISING WATER. FLOODING WILL ALSO
POSE A PROBLEM ON MANY OF THE MAJOR RIVERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ASKED TO RELAY
INFORMATION CONCERNING ANY FLOODING WHICH MAY DEVELOP TODAY TO THE
NATIONAL WEATHER SERVICE OFFICE.
GIRODO
GIRODO
In the hours before
Special weather statement, Dec 9, 8:13 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
813 AM CST THU DEC 9 2004
TNZ075-091600-
BEDFORD-
813 AM CST THU DEC 9 2004
AT 806 AM, MODERATE TO HEAVY RAINFALL WAS FALLING OVER SHELBYVILLE
AND SURROUNDING AREAS. RADAR ESTIMATES SHOW THAT AN INCH OR MORE RAIN
HAS FALLEN OVER THE MAJORITY OF BEDFORD COUNTY. AN UNOFFICIAL RAIN
GAUGE MEASUREMENT FROM SHELBYVILLE SHOWED THAT APPROXIMATELY 1.75
INCHES HAD FALLEN IN THE CITY OVERNIGHT. ALTHOUGH THE RAIN WILL BE
ENDING IN BEDFORD COUNTY BETWEEN 830 AM AND 930 AM, THE ALREADY
SATURATED GROUND HAS PREVENTED MUCH OF RAIN FROM DRAINING, AND SOME
STREET FLOODING, ESPECIALLY IN SHELBYVILLE, CAN BE EXPECTED THIS
MORNING. ALSO, MANY OF THE AREAS CREEKS AND STREAMS ARE RUNNING
FULL, SO THOSE PERSONS LIVING IN LOW LYING AREAS SHOULD BEWARE THE
RISING WATER. ONCE THE RAIN STOPS, THE EXCESS WATER WILL SUBSIDE, BUT
THIS MORNINGS COMMUTERS NEED TO BE AWARE OF THE POSSIBILITY OF
FLOODED ROADWAYS.
ROSE
Flash Flood, Putnam
- When
- December 9, 8:30 AM CST to 11:30 AM CST
- Where
- Putnam County, Countywide
- Property damage
- $1,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
TDOT reported high water on several rural roads around the county.
Flash Flood, White
- When
- December 9, 10:00 AM CST to 11:30 AM CST
- Where
- White County, Countywide
- Property damage
- $1,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.926, -85.455 (the zone’s center; the record gives no point)
TDOT said that high water was on a few rural roads around the county. No roads closed, but high water signs were posted.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 9, 20041 injured · $1.5 million · F1 · 25 events
- Tornado in Louisiana, December 9, 20041 injured · $250,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 9, 2004$200,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, December 9, 2004$75,000 · 50 kt wind · 1 event
- Flash Flooding in Alabama, December 9, 200412 events
- Hail and Damaging Winds in Georgia, December 9, 2004$8,000 · 1 in hail · 11 events
- Damaging Winds in Alabama, December 9, 200460 kt wind · 7 events
- Dense Fog in Wisconsin, December 9 to 10, 20046 events
- Dense Fog in California, December 9 to 14, 20045 events
- Dense Fog in Wisconsin, December 9 to 10, 20045 events
- Flash Flooding in Tennessee, December 9, 20043 events
- Flash Flood in Louisiana, December 9, 2004$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430498, 5430499.